New York, 2005

Damaging Wind in New York, July 12, 2005

July 12, 2005 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 1:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 4:10 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
510 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. A FEW
MAY REACH SEVERE LIMITS. STORMS WILL MOVE TO THE SOUTHEAST AT 25
MPH. PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 2:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT TUE JUL 12 2005

NYZ051-052-122000-

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR BERNE...OR ABOUT 18 MILES WEST OF DELMAR...AND MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTERLO BY 350 PM EDT
Special weather statement, Jul 12, 3:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE JUL 12 2005

NYZ058-059-122100-

...A STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREENE COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
12 MILES WEST OF COXSACKIE...OR ABOUT 16 MILES NORTHWEST OF
CATSKILL...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
COXSACKIE BY 450 PM EDT
ATHENS AND CATSKILL BY 500 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH FROM THIS
THUNDERSTORM.

TAW
Special weather statement, Jul 12, 3:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
446 PM EDT TUE JUL 12 2005

MAZ001-122130-

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR FLORIDA...OR ABOUT 9 MILES SOUTHEAST OF NORTH ADAMS...AND MOVING
SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
SAVOY BY 505 PM EDT
EAST WINDSOR BY 530 PM EDT
Special weather statement, Jul 12, 3:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT TUE JUL 12 2005

NYZ033-122130-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE DURANT CAMPGROUND...OR
ABOUT 9 MILES NORTHWEST OF INDIAN LAKE...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
LAKE DURANT CAMPGROUND BY 510 PM EDT
INDIAN LAKE BY 530 PM EDT
Special weather statement, Jul 12, 3:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT TUE JUL 12 2005

NYZ053-054-061-122145-

...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER COUNTY MOVING INTO
EXTREME NORTHERN COLUMBIA COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR NASSAU...OR
ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 505 PM EDT
NEW LEBANON BY 525 PM EDT
AUSTERLITZ BY 545 PM EDT

RAINFALL RATES MAY REACH AN INCH AN HOUR.

TAW
Local storm report, Jul 12, 4:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SELKIRK                 42.53N 73.80W
07/12/2005  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0450 PM     TSTM WND DMG     COXSACKIE               42.36N 73.81W
07/12/2005                   GREENE             NY   TRAINED SPOTTER

            3 TREES DOWN NEAR SLEEPY HOLLOW LAKE

&&

KLAPENTA

The radar

The Albany radar (KENX), 43 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 12, 4:10 PM EST
Where
Columbia County, Stottville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -73.733

Large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467278.